MAUDE Adverse Event Report: TERUMO BCT SPECTRA OPTIA; SPECTRA OPTIA COLLECT SET

TERUMO BCT SPECTRA OPTIA; SPECTRA OPTIA COLLECT SET
Model Number 12120
Medical Device Problem Codes Adverse Event Without Identified Device or Use Problem (2993); Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Insufficient Information (4580); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/02/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation is in process.A follow up report will be provided.
 
Event or Problem Description
The customer reported a case of positive cultures in an apheresis product.The packaging was intact prior to usage.Patient information and outcome are not available at this time.The apheresis set is not available for return for evaluation.
 
Additional Manufacturer Narrative
This report is being filed to provide additional information in a.1, b.3, b.5 and h.6.Investigation is in process.A follow up report will be provided.
 
Event or Problem Description
The customer reported a case of positive cultures in an apheresis product.The customer reported that the product was an un-mobilized mononuclear cell (mnc) collection.The packaging was intact prior to usage.Per the customer, it was growing pseudomonas oryzihabitans on the pre-processing and cryopreservation samples.The patient also grew the same organism from blood cultures that were drawn at the completion of the apheresis procedure.Per the customer the product was not used, no patient information is reasonably known.The apheresis set is not available for return for evaluation.
 
Event or Problem Description
 
Additional Manufacturer Narrative
This report is being filed to provide additional information in h.6 and h.10.Investigation: a review of the device history record (dhr) for this unit showed no irregularities during manufacturing that were relevant to this issue.A literature review was conducted for the organisms identified by the customer.Per literature review, pseudomonas oryzihabitans (p.Oryzihabitans) is the current name for the organism previously called chromobacterium typhiflavum and flavimonas oryzihabitans.(woo et al., 2014) it is a gram-negative and oxidase-negative, non-fermenting bacterium whose colonies are typically yellow-pigmented, rough or wrinkled after 48 h incubation on agar media.P.Oryzihabitans is considered a rare cause of human infections and is most reported in immunocompromised hosts.In hospital setting, p.Oryzihabitans is frequently found in sink drains and/or respiratory equipment, and infections usually occur in cases involving catheters with central venous catheter-related infections reported most frequently.(mari et al., 2000) (woo et al., 2014) per terumo bct technical report, the phenomenon of bacterial contamination in blood products, especially platelets, is known to occur.With current technologies, given the nature of microorganisms on human skin and the mechanical act of piercing the skin coupled with the fact that platelets must be incubated at room temperature it is not possible to eliminate this phenomenon from occurring.The devices terumo bct manufactures in lakewood / littleton, co, vietnam, costa rica and harmac to collect, separate and store blood products are terminally sterilized to an sal of < 1.0 x 10-6.Additionally, a sterility assurance system has been designed and employed to ensure this sal will be achieved for every product manufactured.Therefore, it may be concluded bacterial contamination observed in collected blood products from terumo bct devices is most likely due to the inherit hazard of collecting blood as it relates to bacterial contamination.Investigation is in process.A follow up report will be provided.Mari, m., garci, o., viedma, a.De, marti, p., rodri, m., ixems, g., & bouza, e.(2000).Infection of hickman catheter by pseudomonas (formerly flavimonas) oryzihabitans traced to a synthetic bath sponge.In journal of clinical microbiology (vol.38, issue 12).Https://journals.Asm.Org/journal/jcm woo, k.S., choi, j.L., kim, b.R., kim, j.E., kim, k.H., kim, j.M., & han, j.Y.(2014).Outbreak of pseudomonas oryzihabitans pseudobacteremia related to contaminated equipment in an emergency room of a tertiary hospital in korea.Infection and chemotherapy, 46(1), 42¿44.Https://doi.Org/10.3947/ic.2014.46.1.42.
 
Additional Manufacturer Narrative
Investigation: a review of the device history record (dhr) for this unit showed no irregularities during manufacturing that were relevant to this issue.Investigation is in process.A follow up report will be provided.
 
Event or Problem Description
 
Event or Problem Description
 
Additional Manufacturer Narrative
This report is being filed to provide additional information in h.6 and h.10.Investigation: a review of the device history record (dhr) for this unit showed no irregularities during manufacturing that were relevant to this issue.A literature review was conducted for the organisms identified by the customer.Per literature review, pseudomonas oryzihabitans (p.Oryzihabitans) is the current name for the organism previously called chromobacterium typhiflavum and flavimonas oryzihabitans.(woo et al., 2014) it is a gram-negative and oxidase-negative, non-fermenting bacterium whose colonies are typically yellow-pigmented, rough or wrinkled after 48 h incubation on agar media.P.Oryzihabitans is considered a rare cause of human infections and is most reported in immunocompromised hosts.In hospital setting, p.Oryzihabitans is frequently found in sink drains and/or respiratory equipment, and infections usually occur in cases involving catheters with central venous catheter-related infections reported most frequently.(mari et al., 2000) (woo et al., 2014) per terumo bct technical report, the phenomenon of bacterial contamination in blood products, especially platelets, is known to occur.With current technologies, given the nature of microorganisms on human skin and the mechanical act of piercing the skin coupled with the fact that platelets must be incubated at room temperature it is not possible to eliminate this phenomenon from occurring.The devices terumo bct manufactures in lakewood / littleton, co, vietnam, costa rica and harmac to collect, separate and store blood products are terminally sterilized to an sal of < 1.0 x 10-6.Additionally, a sterility assurance system has been designed and employed to ensure this sal will be achieved for every product manufactured.Therefore, it may be concluded bacterial contamination observed in collected blood products from terumo bct devices is most likely due to the inherit hazard of collecting blood as it relates to bacterial contamination.Root cause: a root cause assessment was performed for the microbial contamination.Based on the available information a definitive root cause could not be determined but it is likely due to one or a combination of the possible causes listed below: improper venipuncture technique introduces bacteria at access site resulting in bacterial growth in product bag.Patients' underlying disease diagnosis (immunocompromised host) and/or the species was endogenous and originated from the patient.Inadequate post-processing laboratory practices such as qc sampling or handling techniques.Complications associated with prolonged use of central venous access.Mari, m., garci, o., viedma, a.De, marti, p., rodri, m., ixems, g., & bouza, e.(2000).Infection of hickman catheter by pseudomonas (formerly flavimonas) oryzihabitans traced to a synthetic bath sponge.In journal of clinical microbiology (vol.38, issue 12).Https://journals.Asm.Org/journal/jcm woo, k.S., choi, j.L., kim, b.R., kim, j.E., kim, k.H., kim, j.M., & han, j.Y.(2014).Outbreak of pseudomonas oryzihabitans pseudobacteremia related to contaminated equipment in an emergency room of a tertiary hospital in korea.Infection and chemotherapy, 46(1), 42¿44.Https://doi.Org/10.3947/ic.2014.46.1.42.

Brand Name
SPECTRA OPTIA
Common Device Name
SPECTRA OPTIA COLLECT SET
Manufacturer (Section D)
TERUMO BCT
lakewood CO 80215
Manufacturer (Section G)
TERUMO BCT
10810 w. collins ave
lakewood CO 80215
Manufacturer Contact
scot hilden
10810 w. collins ave
lakewood, CO 80215
MDR Report Key16062014
Report Number1722028-2022-00427
Device Sequence Number19806453
Product Code LKN
UDI-Device Identifier05020583121201
UDI-Public05020583121201
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
BK150251
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 12/28/2022
2 Devices were Involved in the Event: 1   2  
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/02/2024
Device Model Number12120
Device Catalogue Number4121201
Device Lot Number2201281161
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/06/2022
Supplement Date Received by Manufacturer01/18/2023
03/17/2023
04/24/2023
06/15/2023
Initial Report FDA Received Date12/28/2022
Supplement Report FDA Received Date01/20/2023
04/04/2023
04/27/2023
06/16/2023
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured01/29/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown